Pennsylvania, 2017Lightning Strikes in Pennsylvania, March 28, 2017
March 28, 2017 · NWS PHI · 2 events in 2 counties and zones
Lightning strikes from thunderstorms throughout the day resulted in a couple of damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning strikes from thunderstorms throughout the day resulted in a couple of damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 28, 4:59 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 28, 4:59 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
559 AM EDT Tue Mar 28 2017
.SYNOPSIS...
Weak low pressure will move across the Middle Atlantic region today
and then offshore tonight. Large high pressure will build across the
area Wednesday and then move east of the area by Friday morning. A
low and its associated fronts will push across our region Friday and
remain into Saturday. More high pressure will be over the area
Sunday and into Monday. Another disturbance may affect the area Next
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
6 AM ESTF: CHILLY NNJ and a struggle to reach our fcst max
temps. Groups/bands of heavy showers and isolated tstms should
continue in NJ today and develop into the Delmarva and se PA
later this morning. Torrents of rain in stronger cells with
possibly pea sized hail as reported from Lawrenceville around
305AM this morning in a cell VIL of ~34 and well monitored by
our DIX MESH.
DFA (NPW) cancelled Ocean and Monmouth where rains mixed out the
poor vsby.
Today...Murky again. Mostly cloudy. Fog and scattered heavy showers
and isolated tstms, especially north of the boundary this morning.
Possibly a stronger tstm on the Delmarva this aftn where best
MLCape of less than 800J. Weak speed shear so svr not expected.
PWAT 1.25 so brief torrents of rain possible in any shower.
Please follow later PHI discussions and those of SPC regarding
SVR potential.
FCST basis: 50 50 blended 00z/28 GFS/NAM MOS.Temps were modified
downward using the 2m temps from HRRR and NAM. Note..thats max
temps in the mid to upper 40s Sussex County, Monmouth and Ocean
counties. Going to be difficult for PHL to reach 60. More
likely upper 50s there.
So the temperature forecast remains a concern with the
placement of the eastward- extending warm front again a
complicating factor. Errors in these values are likely given
timing of the rain cooling factor and where skies may thin to
allow a little sun.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Any remaining showers end from west to east with a slightly
faster modeled end to the rain than 24 hours ago.
There could be some patchy fog, especially early at night in
the still moist boundary layer with a light north wind
increasing a bit late at night and trending northwest.
FCST Basis was a 50 50 blend of the 00z/28 GFS/NAM MOS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A rather steady progression of disturbances in the extended period
with a 2 day (or so) return period. Fair weather is expected for
much of Wednesday and Thursday as high pressure across Canada ridges
southward across the area. Temperatures will be close to normal with
highs in the mid/upper 50s south and low/mid 50s north. Lows will be
in the mid/upper 30s north and low 40s south. It will be dry and
breezy Wednesday, but with wet ground conditions, fire weather
hazards will probably not be a big concern.
The first of two disturbances in the long term will affect much of
the area for much of Friday and Saturday. Low pressure will move up
the Ohio Valley Friday and then off the VA Tidewater area Saturday.
Our region will remain on the cooler nrly part of the system.
Occasional showers should occur much of the time. Depending on what
computer model, the rains could begin Thu night. Temperatures should
remain near or a little below normal thru the period. A couple
snowflakes across the highest elevations of the southern Poconos are
possible.
Fair weather returns over the region for Sunday and persist into
Monday as high pressure to the north ridges across the area.
Temperatures will be a little above normal with upper 50s to low 60s
for highs in most areas. Another disturbance may approach for Tue
with the latest EC model having a soaker system across the area and
the GFS much slower with the low and a fair weather day for Tue. We
just have chc pops for now.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...variable conditions with general deterioration to IFR
conds in st/fog by 12z in the light northeast flow. The southerly
winds TAFS of MIV and ACY could remain VFR much of the day except
lower in showers. Then considerable deterioration ACY and MIV
late today when the wind turns decidedly northeast.
Bands of showers and isolated tstms, some with brief heavy rain.
light wind, mostly east or northeast at the TAF locations
except southeast to south at KMIV and KACY at least this
morning.
Tonight...MVFR/IFR conditions possible in showers and fog early...
becoming VFR late. Light north winds will become north to northwest
overnight around 10 knots.
OUTLOOK...
wed/thu...VFR expected. Gusty north winds Wed.
fri/sat...lower cigs/vsbys expected. Showers.
&&
.MARINE...
Dense Fog Advisory continues for the New Jersey coastal waters
north of Little Egg. Areas south may also develop dense fog
this morning, but it is less certain at this time.
Winds/seas will be under advisory criteria through Tonight.
Scattered showers/isolated thunderstorms through today, with
showers ending this evening.
OUTLOOK...
wed...sub-sca conditions.
wed night/thu morning...low end sca near the nj coastal waters.
thu afternoon thru fri...sub-sca expected. Showers fri. fri
night thru sat...sca possible. showers.
&&
.EQUIPMENT...
KNEL appears to be reading 10F too warm the past several days.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 10 AM EDT this morning for ANZ450-451.
&&
Synopsis...O'Hara
Near Term...Drag 6a
Short Term...Drag
Long Term...O'Hara
Aviation...Drag/O'Hara 6a
Marine...Drag/O'Hara
Equipment...
Hazardous weather outlook, Mar 28, 4:38 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
538 AM EDT Tue Mar 28 2017
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-290945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
538 AM EDT Tue Mar 28 2017
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and Tonight.
Patchy fog, locally dense, may create some travel concerns for this
morning.
Isolated thunderstorms may produce small hail and brief poor
drainage flooding rain today, mainly along and southeast of the
Interstate 95 corridor.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-452>455-290945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
538 AM EDT Tue Mar 28 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
Patchy fog, locally dense, may create a marine hazard on the waters
at times today into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ450-451-290945-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
538 AM EDT Tue Mar 28 2017
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 28, 4:07 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 AM EDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM HAIL LAWRENCEVILLE 40.30N 74.73W
03/28/2017 E0.25 INCH MERCER NJ SOCIAL MEDIA
304-306AM EDT
&&
EVENT NUMBER PHI1700567
WDLightning, Montgomery
- When
- March 28, 7:40 AM EST
- Where
- Montgomery County, 0.87 mi NE of Ardmore
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -75.290
Direct strike to telephone polls causing traffic light damage at the corner of Eagle and Haverford roads.
Lightning, Delaware
- When
- March 28, 8:00 AM EST
- Where
- Delaware County, 0.41 mi SE of Oakmont
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.976, -75.315
Cardinal John Foley Regional Catholic School was closed due to a lightning strike that damaged fire and telephone systems. Damage estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 28 to 29, 20172 deaths · $1.5 million · EF1 · 72 events
- Tornadoes and Hail in Texas, March 28, 2017$153,000 · EF2 · 42 events
- Flash Flooding and Hail in Oklahoma, March 28 to 29, 20171 death · $9,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, March 28, 2017$250,000 · EF1 · 14 events
- Tornadoes and Hail in Texas, March 28, 2017EF0 · 22 events
- Tornado and Flash Flooding in Texas, March 28 to 29, 20172.69 in hail · 13 events
- Tornado and Hail in Texas, March 28, 2017EF0 · 10 events
- Lightning Strike in Kansas, March 28, 20171 injured · 1 event
- High Wind in Texas, March 28, 201760 kt wind · 8 events
- Hail and Damaging Winds in Texas, March 28, 2017$2,000 · 2 in hail · 6 events
- Winter Storm in Colorado, March 28 to 29, 20176 events
- Drought in Hawaii, March 28 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677246, 677248.